Question of the Week # 224

224 ) A 38 year old man presents to the emergency room with complaints of palpitations that started 5 hours ago and are persistent. He denies having similar episodes in the past. He has no fever or shortness of breath or chest pain. His past medical history is unremarkable and he is not on any medications. On examination, blood pressure is 110/60 mmHg, heart rate  130/min, RR 20/min  and temperature 98.6 F.   Cardiovascular examination reveals irregularly, irregular heart rate at 140beats/min.  An Electrocardiogram now is shown below :

An EKG that was done during a pre-employment health check-up upon patient’s own request two months ago is shown below:

The most appropriate next step in managing this patient:

A) Defibrillation

B) Intravenous metoprolol

C) Intravenous Diltiazem

D) Intravenous Procainamide

E) Synchronized Cardioversion

7 Responses

  1. D

  2. d

  3. B) Intravenous metoprolol

  4. D…..
    AF or atrial flutter can be recognized by the presence of abnormal aberrant QRS complexes and irregular R-R intervals. In this setting, drugs that prolong the refractory period of the bypass tract should be used, including procainamide (class Ia agent).

    If wide-complex tachycardia is present and the diagnosis of ventricular tachycardia (VT) cannot be excluded, the drugs of choice are IV procainamide or amiodarone (in lieu of cardioversion if the patient is stable hemodynamically; see below). Ibutilide may also be useful in this setting (also class III). Lidocaine is not useful for preexcited atrial fibrillation.

  5. D)

    • GOOD!

  6. D) http://emedicine.medscape.com/article/159075-treatment#a1156
    Sustained ventricular tachycardia (VT) may lead to hemodynamic collapse. Consequently, these patients require urgent conversion to sinus rhythm. The strategy for conversion depends on whether the patient is hemodynamically stable or unstable.

    Unstable patients have signs or symptoms of insufficient oxygen delivery to vital organs as a result of the tachycardia. Such manifestations may include the following:

    Chest pain
    Dyspnea
    Hypotension
    Altered level of consciousness
    In the workup, this situation must be differentiated from clinical manifestations of an underlying medical condition that is causing secondary tachycardia.

    Unstable patients with monomorphic VT should be immediately treated with synchronized direct current (DC) cardioversion, usually at a starting energy dose of 100 J (monophasic; comparable biphasic recommendations are not currently available). Unstable polymorphic VT is treated with immediate defibrillation. The defibrillator may have difficulty recognizing the varying QRS complexes; therefore, synchronization of shocks may not occur.

    Stable patients have adequate vital end-organ perfusion and thus do not experience signs or symptoms of hemodynamic compromise. Treatment depends on whether the VT is monomorphic or polymorphic and whether left ventricular function is normal or impaired (eg, reduced left ventricular ejection fraction [LVEF] or heart failure).

    In stable patients with monomorphic VT and normal left ventricular function, restoration of sinus rhythm is typically achieved with intravenous (IV) procainamide or sotalol. Lidocaine may also be used. A 12-lead electrocardiogram (ECG) is obtained before conversion.

    If left ventricular function is impaired, amiodarone (or lidocaine) is preferred to procainamide for pharmacologic conversion because of the latter drug’s potential for exacerbating heart failure. However, mounting evidence indicates that amiodarone should not be the first-line antiarrhythmic for stable VT, because its effects on myocardial conduction and refractoriness are gradual in onset.[37, 38, 39, 40] If medical therapy is unsuccessful, synchronized cardioversion (50-200 J monophasic) following sedation is appropriate.

    Polymorphic VT in stable patients typically terminates on its own. However, it tends to recur. After sinus rhythm returns, the ECG should be analyzed to determine whether the QT interval is normal or prolonged. Polymorphic VT in patients with a normal QT interval is treated in the same manner as monomorphic VT.

    If the patient has runs of polymorphic VT punctuated by sinus rhythm with QT prolongation, treatment is with magnesium sulfate, isoproterenol, pacing, or a combination thereof. Phenytoin and lidocaine may also help by shortening the QT interval in this setting, but procainamide and amiodarone are contraindicated because of their QT-prolonging effects. Magnesium is unlikely to be effective in patients with a normal QT interval.[27]

    In patients with electrolyte imbalances (eg, hypokalemia or hypomagnesemia from diuretic use), correction of the abnormality may be necessary for successful cardioversion. In patients with severe digitalis toxicity (eg, with sustained ventricular arrhythmias, advanced atrioventricular [AV] block, or asystole), treatment with antidigitalis antibody may be indicated.[27]

    After conversion of VT, the clinical emphasis shifts to determining the severity of heart disease, assessing the prognosis, and formulating the best long-term management plan. Options, depending on the severity of symptoms and degree of structural heart disease, include the following:

    Antiarrhythmic medications
    Implantable cardioverter-defibrillator (ICD)
    Catheter ablation[41]
    Combinations of these therapies are often used when structural heart disease is present.

    Antiarrhythmic drugs have traditionally been the mainstays of treatment for clinically stable patients with VT. However, some patients experience unacceptable side effects or frequent recurrence of VT with drug therapy. As a result, cardiologists are increasingly making use of devices and procedures designed to abort VT or to remove the dysrhythmogenic foci in the heart. In patients with idiopathic VT (associated with structurally normal hearts), medications are often avoided entirely through the use of curative catheter-based ablation.

    Congenital long QT syndrome and catecholamine polymorphic VT have been linked to sudden cardiac death. Patients with these disorders are managed with a combination of genetic typing, beta blockers, lifestyle modification, and, in selected cases, ICD placement.[42]

    In the 1980s, several centers explored ventricular arrhythmia surgery, using excision and cryoablation of infarct zones to prevent recurrent VT. This strategy has been essentially abandoned as a consequence of the high mortality and the advent of ICDs and ablative therapies.

    Guidelines for the management of patients with ventricular arrhythmias and the prevention of sudden cardiac death have been developed jointly by the American College of Cardiology (ACC), the American Heart Association (AHA), and the European Society of Cardiology (ESC).[27]

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: